Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 53, NWS Dodge City, KS

May 6, 2015Pratt County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 6, 2015, 5:12 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2015, 5:12 PM CDT (22:12 UTC)
Expired
May 6, 2015, 6:00 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Pratt County, KS, Stafford County, KS

The radar

The Wichita radar (KICT), 110 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 5:24 PM CDTHAIL 1.754 E Byers, KS
May 6, 5:30 PM CDTHAIL 16 Ne Byers, KS
May 6, 5:31 PM CDTHAIL 16 Ne Byers, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 1:41 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

012 
WUUS53 KDDC 062212
SVRDDC
KSC151-185-062300-
/O.NEW.KDDC.SV.W.0053.150506T2212Z-150506T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
512 PM CDT WED MAY 6 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 600 PM CDT

* AT 511 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
  BYERS...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PRATT...ST. JOHN...STAFFORD...IUKA...PRESTON...HUDSON...BYERS...
  HOPEWELL AND NEOLA.

THIS STORM HAS A HISTORY OF QUARTER SIZE HAIL. THIS WARNING REPLACES 
THE PREVIOUS WARNING THAT WAS IN EFFECT. 
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTH CENTRAL
KANSAS.

LAT...LON 3759 9883 3780 9901 3814 9870 3793 9847
      3782 9847 3782 9846
TIME...MOT...LOC 2211Z 219DEG 24KT 3771 9886 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH

$$

RUSSELL
2 follow-up statements
251 
WWUS53 KDDC 062239
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
539 PM CDT WED MAY 6 2015

KSC151-185-062300-
/O.CON.KDDC.SV.W.0053.000000T0000Z-150506T2300Z/
STAFFORD KS-PRATT KS-
539 PM CDT WED MAY 6 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN STAFFORD AND NORTHEASTERN PRATT COUNTIES...

AT 538 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
IUKA...MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ST. JOHN...STAFFORD...HUDSON AND NEOLA. 

AT 531 PM...QUARTER SIZE HAIL WAS REPORTED 5 MILES SOUTH OF SAINT 
JOHN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTH CENTRAL
KANSAS.

LAT...LON 3776 9872 3787 9886 3814 9870 3793 9847
      3783 9847 3782 9846
TIME...MOT...LOC 2238Z 219DEG 24KT 3785 9872 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH

$$

RUSSELL
764 
WWUS53 KDDC 062259
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
559 PM CDT WED MAY 6 2015

KSC151-185-062309-
/O.EXP.KDDC.SV.W.0053.000000T0000Z-150506T2300Z/
STAFFORD KS-PRATT KS-
559 PM CDT WED MAY 6 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STAFFORD AND
NORTHEASTERN PRATT COUNTIES WILL EXPIRE AT 600 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTH CENTRAL
KANSAS.

LAT...LON 3776 9872 3787 9886 3814 9870 3793 9847
      3783 9847 3782 9846
TIME...MOT...LOC 2258Z 219DEG 24KT 3785 9872 

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:39 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 6, 2:39 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
239 PM CDT WED MAY 6 2015

...UPDATED FOR LONG TERM DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 157 PM CDT WED MAY 6 2015

A SHORTWAVE TROUGH WILL CONTINUE TO MOVE NORTHEASTWARD INTO NEBRASKA
TONIGHT. A DRYLINE WILL FORM LATE THIS AFTERNOON AND RUN FROM NEAR
WAKEENEY TO DODGE CITY AND COLDWATER AND EAST. SEVERE THUNDERSTORMS
ARE EXPECTED TO FORM MAINLY ALONG AND EAST OF THE DRYLINE INTO
THE EVENING. ENOUGH LOW LEVEL SHEAR AND CAPE WILL BE AVAILABLE FOR
ROTATING SUPERCELLS AND ISOLATED TORNADOES. THE HIGHEST CAPE WILL
RUN FROM ST. JOHN TO MEDICINE LODGE WITH THE BEST CHANCES FOR
TORNADOES. A MITIGATING FACTOR FOR TORNADOES ARE THE LACK OF
STRONG UPPER LEVEL WINDS. HOWEVER WITH SUCH STRONG LOW TO MID
LEVEL SHEAR A FEW TORNADOES CANNOT BE RULED OUT. THEY MAY NOT LAST
VERY LONG AS THE STORM COLLAPSES ON ITSELF DUE TO THE WEAKNESS IN
THE UPPER WINDS. THE SEVERE STORMS SHOULD MOVE OUT OF THE AREA
AFTER 7 TO 8 PM. OTHER SCATTERED THUNDERSTORMS WILL BE POSSIBLE
GENERALLY NORTH OF DODGE CITY TONIGHT AS A WEAK COOL FRONT MOVES
INTO FAR WESTERN KANSAS LATE. LOW TONIGHT WILL BE AROUND 60 EAST
OF DODGE CITY AND LOW TO MID 50S TO THE WEST.

FOR THURSDAY, A FRONTAL BOUNDARY WILL LIFT BACK INTO SOUTHWESTERN
KANSAS AS LOW PRESSURE REFORMS IN COLORADO. GOOD MOISTURE WILL
RETURN ALSO. THE SHEAR PROFILE WILL NOT BE AS STRONG AS TODAY,
HOWEVER WITH CAPES FORECAST AROUND 2000 J/KG, SEVERE STORMS WITH
LARGE HAIL ARE POSSIBLE BY LATER IN THE AFTERNOON AND EVENING. THE
BEST AREAS WILL BE ALONG AND SOUTH OF A WARM FRONT FROM JUST SOUTH
OF HAYS TO GARDEN CITY AND SOUTH TO THE OKLAHOMA BORDER. HIGHS WILL
BE IN THE 70S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 206 PM CDT WED MAY 6 2015

AN UPPER LEVEL LOW WILL PROGRESS FROM SOUTHERN CALIFORNIA FRIDAY
TO EASTERN COLORADO BY SATURDAY EVENING. A COLD FRONT WILL SAG
SOUTH INTO WESTERN KANSAS BY THURSDAY NIGHT AND FRIDAY. LOW LEVEL
MOISTURE WILL STILL BE IN PLACE ACROSS MUCH OF WESTERN KANSAS
EXCEPT FOR ALONG THE COLORADO BORDER. THIS WILL LEAD TO CONTINUED
CHANCES OF THUNDERSTORMS, SOME OF WHICH COULD BE SEVERE WITH LARGE
HAIL AND POSSIBLY EVEN A FEW TORNADOES IN THE AFTERNOON AND
EVENING. AS THE UPPER LEVEL SYSTEM APPROACHES SATURDAY, THE
VERTICAL WIND SHEAR PROFILE WILL INCREASE AND THE LOW LEVEL
MOISTURE WILL EXPAND EVEN INTO FAR WESTERN KANSAS. SEVERE STORM
CHANCES WILL DEPEND ON THE EXTENT OF CONVECTIVE OUTFLOW AND
AIRMASS RECOVERY FROM PRIOR CONVECTION. GIVEN THE STRONG DYNAMICS
AHEAD OF THE UPPER TROUGH, NUMEROUS THUNDERSTORMS ARE LIKELY, SOME
SEVERE. TEMPERATURES WILL BE FAIRLY WARM UNTIL THE COLD FRONT
PASSES SATURDAY NIGHT. MUCH COOLER AIR CAN BE EXPECTED BY SUNDAY
AND SUNDAY NIGHT. IN FACT, NEAR FREEZING TEMPERATURES ARE POSSIBLE
AS FAR EAST AS DODGE CITY BY MONDAY MORNING AND MAYBE TUESDAY
MORNING AS WELL, WITH BELOW FREEZING TEMPERATURES CLOSER TO THE
COLORADO BORDER. WITH SURFACE HIGH PRESSURE AND DRY AIR BUILDING
INTO WESTERN KANSAS THROUGH TUESDAY, PRECIPITATION IS NOT
EXPECTED. THERE ARE SMALL CHANCES FOR THUNDERSTORMS MID TO LATE
NEXT WEEK AS THE MID TO HIGH LEVEL FLOW BECOMES MORE ZONAL, ALONG
WITH LEE TROUGHING, SOUTHERLY WINDS, AND INCREASING LOW LEVEL
MOISTURE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1245 PM CDT WED MAY 6 2015

A SURFACE TROUGH IN THE LEE OF THE ROCKIES WILL RESULT IN SOUTH
WINDS THROUGH THE PERIOD, WITH THE STRONGEST WINDS WITH DAYTIME
HEATING. ISOLATED THUNDERSTORMS MAY AFFECT KHYS BETWEEN 20Z AND
01Z AS THUNDERSTORMS DEVELOP ALONG A DRYLINE AND MOVE EAST. IFR
CIGS ARE EXPECTED TO DEVELOP AT KDDC AFTER 08Z AS LOW LEVEL
MOISTURE EDGES WESTWARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  80  58  75 /  20  40  60  50
GCK  53  79  55  70 /  20  30  40  40
EHA  51  79  52  73 /  10  30  30  30
LBL  54  81  57  76 /  10  40  50  40
HYS  58  78  54  69 /  50  40  70  50
P28  64  80  61  80 /  40  40  70  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...FINCH
AVIATION...FINCH
Hazardous weather outlook, May 6, 11:48 AM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1148 AM CDT WED MAY 6 2015

KSZ030-031-043>046-061>066-074>081-084>090-071700-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1148 AM CDT WED MAY 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  HAZARDS WEATHER RISK...

  THURSDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.

  FRIDAY...
  LIMITED FLOODING RISK.
  ELEVATED SEVERE THUNDERSTORM RISK.

  SATURDAY...
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.

  TUESDAY...
  NO HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY 4 PM THIS AFTERNOON INTO THIS
EVENING, MAINLY EAST OF A WAKEENEY TO KINSLEY AND COLDWATER LINE.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

In the hours before

Special weather statement, May 6, 2:16 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
216 PM CDT WED MAY 6 2015

KSZ030-031-046-062015-
ELLIS KS-TREGO KS-RUSH KS-
216 PM CDT WED MAY 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TREGO...NORTH
CENTRAL RUSH AND ELLIS COUNTIES UNTIL 315 PM CDT...

AT 216 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES WEST OF ANTONINO...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAYS...ELLIS...VICTORIA...WALKER...CATHERINE...SCHOENCHEN...RIGA...
YOCEMENTO...MUNJOR...TOULON...ANTONINO...EMMERAM AND PFEIFER.

LAT...LON 3875 9904 3870 9912 3870 9975 3913 9958
      3913 9904
TIME...MOT...LOC 1916Z 235DEG 44KT 3881 9951

RUSSELL
Special weather statement, May 6, 4:08 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
408 PM CDT WED MAY 6 2015

KSZ061-074-062200-
HAMILTON KS-STANTON KS-
408 PM CDT WED MAY 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON AND NORTHERN
STANTON COUNTIES UNTIL 500 PM CDT/400 PM MDT/...

AT 407 PM CDT /307 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 17 MILES SOUTH OF COOLIDGE...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SYRACUSE AND JOHNSON CITY.

LAT...LON 3792 10204 3812 10157 3758 10155 3757 10204
TIME...MOT...LOC 2107Z 235DEG 29KT 3779 10198

RUSSELL
Special weather statement, May 6, 4:42 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
442 PM CDT WED MAY 6 2015

KSZ062-063-062230-
KEARNY KS-FINNEY KS-
442 PM CDT WED MAY 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FINNEY AND EAST CENTRAL
KEARNY COUNTIES UNTIL 530 PM CDT...

AT 442 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF DEERFIELD...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY AND HOLCOMB.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3775 10107 3789 10120 3818 10070 3787 10068
TIME...MOT...LOC 2142Z 240DEG 23KT 3787 10106

RUSSELL
Local storm report, May 6, 4:43 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
443 PM CDT WED MAY 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             3 N BELVIDERE           37.49N 99.07W
05/06/2015  E1.00 INCH       KIOWA              KS   PUBLIC

&&

MJS

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:16 PM CDTSpecial Weather StatementDDCEllis59 min
May 6, 4:08 PM CDTSpecial Weather StatementDDCHamilton52 min
May 6, 4:31 PM CDTSevere Thunderstorm WarningDDCBarber, Kiowa, Pratt44 min
May 6, 4:42 PM CDTSpecial Weather StatementDDCFinney48 min
May 6, 5:22 PM CDTSpecial Weather StatementDDCGrant, Stanton53 min
May 6, 5:47 PM CDTSpecial Weather StatementDDCFinney, Kearny43 min
May 6, 6:27 PM CDTSpecial Weather StatementDDCScott48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.